Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 2, NWS Sioux Falls, SD

February 9, 202323 counties in South Dakota; 8 counties in Minnesota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this wind advisory at Feb 9, 2023, 2:50 AM CST for 23 counties in South Dakota; 8 counties in Minnesota; Dixon County, Nebraska. It took effect at Feb 9, 2023, 8:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2023, 2:50 AM CST (08:50 UTC)
In effect from
Feb 9, 2023, 8:00 AM CST
Expired
Feb 9, 2023, 5:00 PM CST
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 32 counties

Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS73 KFSD 090850
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
250 AM CST Thu Feb 9 2023

SDZ038-050-052-053-057>059-063-064-092215-
/O.NEW.KFSD.WI.Y.0002.230209T1400Z-230209T2300Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
250 AM CST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, 
  Davison, Charles Mix and Douglas Counties.

* WHEN...From 8 AM this morning to 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Very light snow may be possible late
  Thursday morning, especially in south central South Dakota.
  Visibility may be reduced under 1 mile briefly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>070-092215-
/O.NEW.KFSD.WI.Y.0002.230209T1600Z-230209T2300Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, 
De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, 
Orland, Flandreau, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, 
Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, 
Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, 
Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion
250 AM CST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Minnesota, northeast Nebraska 
  and east central and southeast South Dakota.

* WHEN...From 10 AM this morning to 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
872 
WWUS73 KFSD 091700
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1100 AM CST Thu Feb 9 2023

SDZ038-050-052-053-057>059-063-064-092300-
/O.CON.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
1100 AM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, 
  Davison, Charles Mix and Douglas Counties.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Very light snow combined with gusty winds
  may cause reduced visibility due to patchy blowing and drifting
  snow. Visibility may be reduced under 1 mile briefly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>070-092300-
/O.CON.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, 
De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, 
Orland, Flandreau, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, 
Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, 
Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, 
Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion
1100 AM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of southwest Minnesota, northeast Nebraska 
  and east central and southeast South Dakota.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Very light snow combined with gusty winds
  may cause reduced visibility due to patchy blowing and drifting
  snow. Visibility may be reduced under 1 mile briefly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
911 
WWUS73 KFSD 092251
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
451 PM CST Thu Feb 9 2023

SDZ038-050-052-053-057>059-063-064-100000-
/O.EXP.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
451 PM CST Thu Feb 9 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

Breezy sustained winds and gusts continue to gradually weaken 
across the region, allowing the advisory to be expired.

$$

MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>070-100000-
/O.EXP.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, 
De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, 
Orland, Flandreau, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, 
Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, 
Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, 
Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion
451 PM CST Thu Feb 9 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

Breezy sustained winds and gusts continue to gradually weaken 
across the region, allowing the advisory to be expired.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 8, 10:44 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 8, 10:44 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1044 PM CST Wed Feb 8 2023

.SHORT TERM...(This Evening through Thursday)
Issued at 318 PM CST Wed Feb 8 2023

Model guidance continues to keep the Wednesday night surface low
pressure system tracking to our south across MO. For tonight, patchy
dense fog is likely along I-29 and east into northwest IA and
southwest MN. The areas most likely to see fog are those that have
the deeper snow packs and have experienced the most melting today,
contributing moisture the lowest layers of the atmosphere. Lows for
tonight will be in the mid to upper 20s.

The more likely chance for accumulating precipitation comes as the
upper trough axis moves over the CWA on the heels of the surface
low. Early Thursday morning sees precipitation begin to spread
southeastward during the day. The GFS, Canadian, and Nam maintain
low precipitable water, only a few hundredths of an inch in total.
The ECMWF has up to a couple tenths of an inch, targeted over
southeastern SD. Freezing drizzle remains a concern, as there is a
shallow layer of saturated air near the surface below some mid level
dry and warm air. The mid levels look to cool and saturate briefly,
allowing a short period of light snow. Then another midlevel mass of
dry air moves in Thursday afternoon, ending snowfall from west to
east. Due to the low moisture availability, and need to overcome mid
level dryness, expect any accumulation to remain light, especially
the further north and east you go (into MN/IA). Freezing drizzle
totals could see a trace to a light glaze and snow totals generally
an inch or less. Along the MO River Valley, where slightly higher
levels of moisture are available, could see locally higher amounts
of 1 to 2 inches. Highs for Thursday will be in the lower 30s with
much of the region near and north of I-90 remaining below the
freezing mark.

We now turn our attention to the winds. The surface pressure
gradient tightens as the cold front moves through, indicating
increasing surface winds tonight into Thursday morning. RAP, HRRR,
and NAM3km soundings from Bufkit all indicate winds at the top of
the mixed layer in the 35-45 kt ranges for Thursday. Sustained winds
at the surface will easily be in the 20-30 mph range with gusts of
40+ mph expected. Locally higher gusts of 50 mph are also possible.
Winds will taper off during the overnight hours. Strong surface
winds combined with falling snow could result in brief decreases in
visibility.

As far as headlines go, gusty winds of 40-50 mph are likely but
there is lingering uncertainty in wintry precipitation impacts. The
mainly < 1 inch snowfall totals and likelihood that the snow to
water ratio will be low with temperatures near the freezing mark
means that it is unlikely to have visibility restrictions below 1
mile. Thus have opted to hold off on any Winter Weather related
headlines and will let the next shifts consider their confidence in
likelihood of freezing drizzle occurring.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 318 PM CST Wed Feb 8 2023

As the strong northwesterly winds continue to decrease along with
lingering light precipitation Thursday evening, a shot of cold air
advection (CAA) behind the cold front will temporarily drop our
temperatures back into single digits to low double digits that
night. By Friday, upper level ridging moves into the area along with
more southerly winds. While warm air advection is on the way, linger
cold air in the lower levels will limit how warm we become Friday as
highs only reach the 20s and 30s with the warmest conditions
occuring along the Mo River. As the ridge exits the region Friday
night, a tightening SPG will lead to breezy southwesterly winds
overnight. Wind gusts in the 20-30 kt range will be possible
especially in higher elevations.

As far as the rest of the weekend, a mid-level ridge will be in
place keeping weather mostly quiet and mild through at least Monday.
Highs will be in the 30s and low 40s. By early next week, a couple
troughs dive through the area early next week, but as previously
mentioned; the lack of moisture continues to limit precipitation
potential. Our next potential chance for precipitation will be
Thursday, but confidence in occurrence is quite low due to the
current spread in deterministic models. As better day becomes
available, confidence levels will change.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1044 PM CST Wed Feb 8 2023

Stratus has taken a backseat to the fog, which can be seen starting
to become more widespread along an axis from Yankton, SD to Sioux
Falls, SD to Marshall, MN. While visibilities under a mile will be
possible, have kept FSD and SUX in IFR as that seems most likely.
Winds will be increasing throughout the overnight hours, though they
won't get too breezy until the mid-morning hours. LLWS is possible
until the boundary layer becomes mixy enough to allow those stronger
gusts to reach the surface, but not include LLWS in the TAFs as it
will be right around the 30 knot threshold.

There is potential for spotty freezing drizzle resulting in a glaze
of ice behind the frontal passage, but a switch over to snow should
occur shortly afterwards. Snow amounts will remain light, but with
the strong northwesterly winds brief reductions in visibility while
snow is falling is possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...Gumbs
AVIATION...APT
Hazardous weather outlook, Feb 8, 6:27 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
627 PM CST Wed Feb 8 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
627 PM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Areas west of the James River Valley could see the start of light
snow and/or freezing drizzle. Otherwise patchy fog is possible
tonight, though visibilities should stay above 1 mile.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow continues to develop through Thursday morning, ending in
the evening hours. Snowfall amounts generally at or under half an
inch is expected, though areas along the Missouri River Valley could
get closer to the inch mark. Brief light freezing drizzle is possible
as precipitation begins, and could result in a light glaze of ice.
Strong northwest winds with gusts up to 45 miles per hour could lead
to reduced visibility and blowing or drifting snow Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 9, 12:22 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
1222 AM CST Thu Feb 9 2023

IAZ001-012-MNZ097-098-SDZ056-062-066-067-069>071-091000-
Lyon-Sioux-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton-
Clay-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sioux Center, Orange City, Rock Valley, Hawarden, Hull,
Pipestone, Luverne, Flandreau, Sioux Falls, Parker, Centerville,
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea,
Harrisburg, Yankton, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
1222 AM CST Thu Feb 9 2023

...PATCHY DENSE FOG DEVELOPING EARLY THIS MORNING...

Fog, locally dense, has developed this morning from Yankton to
Pipestone. Visibility in dense fog will briefly drop below one
half mile at times. Visibility may change quickly over a short
distance. If traveling, be aware of quickly changing conditions
and possible slick spots on roads. Fog will likely lift as winds
increase later this morning.

Nearby

Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Wind Advisories in Nebraska, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.